Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Cirrotic liver,dialysis,severe hair loss,vitamins,calcium,hepatitis C

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11730 Questions
In Feb I was in hospital for 50+ days. Had staff infc. in back. Dicitis. (sp) I had many typs of iv antibiotics, was given over 20 xrays and was intubated twice as my liver which is cirrotic failed and thus my kidnys also faild. Started dialysis in the hospital. I continued th dialysis sinc bing home. About one month after bing hom, my hair fll out. I thought it was dialysis because it fell worse after treatment. Started vitamins with no help. I tak calcium acetate, watr pills but have taken them for yrs. thyroid medicaton which tests are fine althought they were slightly hypo but corrected now. Blood work is all good at this time and it continues falling and now I need a wig. Do you think it was the shock of illness? the radiation? I am 56 yrs old, have had hep C for 30+ yrs my kidneys were ok until the hosital. My albumin is quite low at 2.4 but it has XXXXXXX thaqt low for a long time so I am kinda ruling that out. I am hoping it will grow back of course. It falls out lik chmo. Thank You, XXXXXXX
Posted Tue, 8 May 2012 in Hair Loss
Answered by Dr. Rakhi Tayal 1 hour later

Thanks for writing to us.

The cause of your falling hair seems to be related to the severe illness you have been through. Poor nutrition and stress of illness do affect hair growth considerably.

You can follow some simple measures to help your hair grow better -
1. Take a high protein diet. You can also apply raw egg on your hair one hour before washing them for good lustre and to cover the damaged parts.
2. Take iron and zinc supplements.
3. Avoid exposure to direct sun for long durations.
4. Keep your hair covered outdoors to avoid damage from dust, etc.
5. Take high doses of vitamin B6 and folic acid.
6. Stay away from stress and anxiety.
7. Scalp massage- A vigorous rubbing of the scalp with fingers is one of the most effective method for the prevention and treatment of hair loss. The scalp should be rubbed vigorously till it starts to tingle with the heat. It will activate the sebaceous glands and energize the circulation of blood in the affected area, making the hair grow healthy.

For rapid and sure response, you can go for mesotherapy which is a safe, simple and cost-effective option to treat hair fall due to nutritional disorders. MesoHair restoration therapy can in some cases eliminate the need for hair transplant. The side effects are negligible as the dietary supplements are injected.

You can discuss it with your dermatologist and benefit from it.

I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.

Wishing you good health.

Above answer was peer-reviewed by
Follow-up: Cirrotic liver,dialysis,severe hair loss,vitamins,calcium,hepatitis C 1 hour later
What do you condider high doses of B6 and folic acid? Iron levels are good as that is checked in dialysis. I forgot to mention I take calcium acetate as a phosprous binder. One with every meal and or snack. Zinc, I take everday. I am also taking Whey protein. I was thinking of trying Chorella to boost protein. What do you think? The reason I believe it started was due to radiation because it is falling like on chemo. I also think it's worse after dialysis because that strips protein.
Answered by Dr. Rakhi Tayal 7 hours later

Thanks for writing again.

Yes radiation might also have caused such a rapid hair fall.

The protein supplements also seem appropriate.

You can take 5mg of folic acid and 2mg of Vitamin B6 daily to help further.

Hope my answer is helpful. Should you have any more concerns, I will be available to answer them.

Best Regards

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor